Posted by: Barb | 2008-12-08

Combination of anti-depressant drugs

My husband social anxiety disorder (in that he cant hold a teacup in front of other people...) He recently sought help, and was prescribed Aropax Cr 25mg one 1 x day. This sounds harmless. But the same shrink has also prescribed Stresam 50mg - one 3 x day. He also has Xanor SR 0.5 mg (which he apparently alternates with the Stresam). What really worries me is that he has now also been given sleeping tablets (and he had no problems sleeping before) - he has one Ideval 10mg each night. The problem is that he is permanently sleepy and out of it - as if he doesn' t know what' s going on around him. I' m no doctor, but this sounds a bit much to me. I just want to know if you could tell me if this sounds okay to you? Should I seek expert medical advice elsewhere to determine if this is too much?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Sounds peculiar. One method of treatment for socuial anxiety disorder / social phobias, is indeed to use some of the SSRI type antidepressants such as Aropax. So far so good. One should be very cautious about using benzo tranquillizers such as Stresam and Xanor, and I dotn't see any reason for using BOTH of these, especially if some peculiar combination uses an SR ( Sustained Release) version with an ordinary version. And why would one add sleeping pills, in a man who had no sleeping problems ? Ideval I have never heard of and don't find anything about a drug of that name on Google. There is an old drug called Inderal which may be what you're thinking of, which isn't a sleeping pill, but a beta blocker, usually used for heart and blood pressure problems, but which in any such anxiety disorder can help to control many of the purely physical symptoms of anxiety ( such as trembling, racing pulse, etc ) without affecting the anxious mood. It can help someone with social anxiety to appear and feel physically calmer if they have to make a presentation, for instance.
I'm not surprised that he is so sleepy, as both Stresam and Xanor are SEDATIVE tranquillizers.
I'd think of a second opinion if I were in your ( or rather, your husband's ) place --- and to ask firmly for CBT ( Cognitive-Behaviour Therapy ) in addition to the Aropax ( or similar drug ) and in place of the tranquiillizers.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Barb | 2008-12-11

Ah, sorry - I was so upset when I posted this, I got the sleeping pills wrong. It isn' t Ideval, but IVEDAL. Anyhow, thanks for the response - I think it' s excessive too! I' ll get him to get alternative treatment.

Reply to Barb
Posted by: Kay in Gtown | 2008-12-09

I agree with you and in any case, several of those meds are short-term solutions. But that' s just my 2c worth!

Reply to Kay in Gtown

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.